Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2017, 1:41 AM CDT for Graham County, Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 1:41 AM CDT (06:41 UTC)
- Expired
- May 27, 2017, 2:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
082
WUUS53 KGLD 270641
SVRGLD
KSC065-137-270730-
/O.NEW.KGLD.SV.W.0099.170527T0641Z-170527T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
141 AM CDT SAT MAY 27 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Norton County in northwestern Kansas...
Graham County in northwestern Kansas...
* Until 230 AM CDT
* At 141 AM CDT, severe thunderstorms were located along a line
extending from near Lenora to near Bogue to near Voda, moving east
at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hill City, Lenora, Morland, Bogue, Nicodemus, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10008 3962 10011 3970 9963 3957 9963
3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0641Z 265DEG 37KT 3961 9996 3936 9974 3908 10003
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
DR2 follow-up statements
436
WWUS53 KGLD 270702
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
202 AM CDT SAT MAY 27 2017
KSC065-137-270730-
/O.CON.KGLD.SV.W.0099.000000T0000Z-170527T0730Z/
Norton KS-Graham KS-
202 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN NORTON AND EASTERN GRAHAM COUNTIES...
At 201 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Edmond to 5 miles north of
Ogallah, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hill City, Bogue, Nicodemus, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9987 3964 9998 3970 9963 3957 9963
3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0701Z 264DEG 30KT 3961 9976 3907 9974
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DR513
WWUS53 KGLD 270722
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
222 AM CDT SAT MAY 27 2017
KSC065-137-270732-
/O.EXP.KGLD.SV.W.0099.000000T0000Z-170527T0730Z/
Norton KS-Graham KS-
222 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
EASTERN GRAHAM COUNTIES WILL EXPIRE AT 230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 300 AM CDT for
northwestern Kansas.
LAT...LON 3913 9987 3964 9998 3970 9963 3957 9963
3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0722Z 265DEG 37KT 3963 9951 3909 9949
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:30 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 27, 12:30 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1130 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri May 26 2017 Latest upper air analysis shows a trough over the Northern Rockies. Southeast of this trough smaller short wave troughs were beginning to form over Colorado. At the surface a dry line was extending northwest from the southeast corner of Colorado toward Denver. For the rest of the afternoon am expecting strong to severe storms to move into East Central Colorado around 4 or 5 PM MT as the upper level short wave trough approaches from the west. As the trough approaches, lift will increase along the dry line which will cause some isolated to scattered storm development. Due to the drier environment and weaker lift south of the main short wave trough, do not anticipate much storm coverage. However these storms will be in a much better environment to become severe. CAPE sharply increases in a corridor east of the dry line until the surface winds turn more to the southeast than south. Given the proximity to the surface low, fairly low cloud bases, and 0-1km shear on the low end for tornado development, cannot rule out the possibility of a tornado. This will mainly be a factor for Kit Carson and Cheyenne counties in Colorado. Further east into Kansas the environment becomes more stable which should limit the potential for tornadoes to form. Comparing conditions to SPC tornado stats favor EF1 tornadoes. Deep layer shear is even stronger than yesterday and CAPE is a bit higher as well, so foresee a chance for hail up to baseball size based on what happened yesterday. Damaging winds will also be likely with any storms that develop. This evening storms will move east across the rest of the Tri-State Area. Am expecting a cluster of storms to remain north of Highway 24. The main threat with these storms will be heavy rainfall due to precipitable water values in the 90th percentile. Don't have quite enough confidence to issue a watch at this time due to the storms moving just fast enough to negate a flood threat. Along and south of Highway 24 elevated CAPE will form and may be strong enough for severe storms to form. If the elevated CAPE advertised is not capped off, hail up to baseball size is possible. The threat for damaging winds should end by 9 or 10 PM local time. This round of storms should move east of the forecast area by midnight. Another round of strong to severe storms will move in from the northwest over the east half to third of the forecast area. Am anticipating this to be more of a line storms. These storms will be be along/behind a cold front moving through. As with the storms with the first round, if the elevated CAPE advertised is not capped off hail up to baseball size is possible. Due to the inversion in place am not expecting straight-line winds with these storms. Saturday the storms over the east part of the forecast area will push east by mid morning. During the latter part of the afternoon the upper level trough axis swings over the west part of the forecast area. This will be enough for a few storms to develop, but not expecting any severe weather to occur. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri May 26 2017 Saturday night-Sunday: Rain showers linger through the evening over southwest portions of the CWA as the main trough axis moves downstream of the area. Upper level ridge will build through Sunday bringing drier conditions to the area. Temperatures will be near to slightly below normal. Monday-Tuesday: Cold front moves into the area during the day Monday and becomes stalled with a northwest to southeast orientation across the CWA. Showers and a few thunderstorms will be possible Monday night through Tuesday night. Wednesday-Friday: Models do not have very good agreement for this period. GFS and ECMWF differ in synoptic setup and timing of when upper level ridging will eventually push east of our area. General consensus is for this period to be wet with periodic chances of rain and thunderstorms. Heaviest rain appears to be favored for the eastern half of our area, coming Wednesday night and Thursday morning. The forecast for this time frame is certain to change, but will need to be monitored by future shifts since most models do indicate an active period for this timeframe. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1130 PM MDT Fri May 26 2017 At KGLD... thunderstorms will move through the terminal during the overnight with brief reductions in visibility and ceilings. Some gusty winds and small hail may accompany the storms. A cold front will move through the terminal around 12z with increasing northwest winds. Scattered showers and a period of lower ceilings will likely follow the frontal passage through about mid afternoon. At KMCK...light to occasionally moderate rain will continue through the overnight hours. Main impact will be reduced visibility, but ceilings may also lower to MVFR. A cold front will move through the terminal Saturday morning with surface winds increasing from the northwest. Scattered showers and a period of lower ceilings will likely follow the frontal passage through about mid afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...024
Hazardous weather outlook, May 26, 11:59 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Fri May 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms will develop late this afternoon over Eastern Colorado, spreading east tonight. Large hail up to baseball size is possible with these storms, with the odds of giant hail increasing overnight. A tornado or two may occur over Kit Carson or Cheyenne counties in Colorado late this afternoon into the early evening along with damaging wind gusts up to 70 MPH that may stretch from these counties into Sherman and Wallace County. A second round of severe storms may move through overnight, moving over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to baseball size is possible with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Any strong to severe storms from tonight will exit Norton and Graham counties around 8 AM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are very helpful. JTL
In the hours before
Local storm report, May 27, 12:49 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HEAVY RAIN 3 N HALE 39.67N 102.13W
05/26/2017 E0.00 INCH YUMA CO 911 CALL CENTER
REPORT OF ROAD WASHED OUT AT THE INTERSECTION OF COUNTY
ROAD 7 AND COUNTY ROAD KK.5
&&
BWARRENLocal storm report, May 27, 12:55 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1155 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TORNADO 5 S GRAINFIELD 39.04N 100.47W
05/26/2017 GOVE KS AMATEUR RADIO
RELAYED VIA WFO PUEBLO
&&
024Special weather statement, May 27, 12:57 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM MDT FRI MAY 26 2017
COZ091-270615-
Kit Carson County CO-
1157 PM MDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 1215 AM MDT...
At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bonny Reservoir, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Highway 385 between mile markers 195 and 205, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10223 3957 10205 3945 10205 3937 10224
3949 10235
TIME...MOT...LOC 0557Z 233DEG 24KT 3947 10221
DRLocal storm report, May 27, 1:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1222 AM MDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 2 W QUINTER 39.07N 100.27W
05/27/2017 E60 MPH GOVE KS EMERGENCY MNGR
ZERO VISIBILITY IN BLOWING DUST. ALSO NICKEL SIZED HAIL.
&&
024Local storm report, May 27, 1:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 AM MDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM FUNNEL CLOUD 3 W GOVE 38.96N 100.55W
05/27/2017 GOVE KS TRAINED SPOTTER
&&
024Special weather statement, May 27, 1:36 AM CDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 1236 AM MDT SAT MAY 27 2017 KSZ013-270700- Sherman KS- 1236 AM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL 100 AM MDT... At 1235 AM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Ruleton, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sherman County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 200 AM MDT for northwestern Kansas. LAT...LON 3942 10173 3942 10204 3957 10205 3957 10173 TIME...MOT...LOC 0635Z 265DEG 26KT 3949 10194 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:15 PM CDT | Tornado Warning | GLD | Sherman | 17 min |
| May 26, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 57 min |
| May 26, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| May 26, 9:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 56 min |
| May 26, 9:25 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 5 hr |
| May 26, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 48 min |
| May 26, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 48 min |
| May 26, 10:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 38 min |
| May 26, 10:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 50 min |
| May 26, 10:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 26, 10:59 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 31 min |
| May 26, 11:06 PM CDT | Flash Flood Warning | GLD | Sherman | 54 min |
| May 26, 11:09 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 36 min |
| May 26, 11:19 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 41 min |
| May 26, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 65 min |
| May 26, 11:43 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 3 hr |
| May 26, 11:54 PM CDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 15 min |
| May 26, 11:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 63 min |
| May 27, 12:08 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 21 min |
| May 27, 12:30 AM CDT | Special Weather Statement | GLD | Norton | 15 min |
| May 27, 12:47 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 58 min |
| May 27, 12:49 AM CDT | Tornado Warning | GLD | Gove | 26 min |
| May 27, 1:06 AM CDT | Tornado Warning | GLD | Gove, Logan | 24 min |
| May 27, 1:13 AM CDT | Tornado Warning | GLD | Gove | 17 min |
| May 27, 1:22 AM CDT | Tornado Warning | GLD | Gove | 38 min |
| May 27, 1:36 AM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| May 27, 1:43 AM CDT | Special Weather Statement | GLD | Thomas | 17 min |
| May 27, 1:45 AM CDT | Tornado Warning | GLD | Gove | 30 min |
| May 27, 1:56 AM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 27, 2:13 AM CDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 27, 2:34 AM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 9 hr |
| May 27, 2:53 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 3:23 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 8:56 AM CDT | Areal Flood Warning | GLD | Sheridan, Thomas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.